Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 172, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2010, 6:13 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2010, 6:13 PM CDT (23:13 UTC)
- Expired
- Jul 14, 2010, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2915 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:32 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 14, 3:32 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 332 PM CDT WED JUL 14 2010 .DISCUSSION... BAND OF ACCAS SHOWERS AND ISOLATED THUNDERSTORMS SWINGING THROUGH THIS AFTERNOON DOING LITTLE MORE THAN PRODUCING SPRINKLES. ACCAS BASED BETWEEN 12-14 KFT WITH AN ABUNDANCE OF VERY WARM AND DRY AIR BELOW...SO ANY PRECIPITATION THAT CAN DEVELOP HAVING A REALLY HARD TIME MAKING IT TO THE SFC. WILL CONTINUE THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS OVER SOUTHERN PARTS OF NW IA...ALTHOUGH THE THREAT APPEARS TO BE WANING AS THE BAND OF ACCAS SHOWERS MOVES IN. A PRETTY GOOD CHANCE THAT LITTLE IF ANYTHING WILL BE OCCURRING ACROSS THE CWA AFTER 0Z...AND WILL ONLY HAVE A 20-40 PERCENT CHANCE ALONG AND SOUTH OF A SUX TO SLB LINE. OTHERWISE...DEW POINTS WILL CONTINUE TO DROP THROUGH THE EVENING AND OVERNIGHT. DEW POINTS INTO THE MID 40S IN CENTRAL SD WITH GOOD AFTERNOON MIXING...SO DO NOT EXPECT THEM TO FALL THIS LOW...BUT BACK INTO THE 50S AND LOWER 60S BY THURSDAY MORNING. WITH SOME NORTHWEST WIND THROUGH THE NIGHT...EXPECT LOWS FROM THE MID 50S TO LOWER 60S. /08 TEMPS SHOULD JUMP INTO THE MID AND UPPER 80S ON THURSDAY DURING A SHORT LIVED BREAK FROM HUMIDITY...WITH DECENT MIXING AND WARMING H85 TEMPS. OVERARCHING NW FLOW WILL KEEP WX QUIET THRU FRI MORNING...HOWEVER AS RETURN FLOW BEGINS ON FRI AFTN...COULD SEE A FEW TSTMS POPPING UP IN S CENTRAL SD WITH SFC HEATING AND DECENT LOW LEVEL LAPSE RATES. THREAT FOR ISOLD TSTMS WILL INCREASE EASTWARD AS LLJ KICKS UP DURING THE EVENING HRS...HOWEVER PROBABILITY IS STILL FAIRLY LOW DUE TO LACK OF MOISTURE AT LOW LEVELS. A REAL RETURN TO STICKY DEWPOINTS COMES WITH INCREASING SOUTHERLY WINDS ON SATURDAY. WINDS SHOULD BE FAIRLY GUSTY AHEAD OF THE SFC COLD FRONT AND WILL ADVECT QUITE A BIT OF LOCAL MOISTURE UP FROM NEBRASKA. MODELS IN FAIRLY GOOD AGREEMENT WITH PRESENCE AND TIMING OF SFC FRONT...WHICH IS STILL SUPPORTED BY AN UPPER WAVE. BUMPED POPS UP TO LIKELY IN MUCH OF THE FA FOR SUNDAY NIGHT...WITH A LITTLE MORE UNCERTAINTY FURTHER SOUTH. LOOKS LIKE IT WILL BE PRIMARILY A NOCTURNAL EVENT...BUT HAVE SOME TRAILING POPS INTO SUNDAY MORNING FOR ANY LINGERING SHOWERS. LARGE SCALE PATTERN BECOMES MORE ZONAL AND THEN SOUTHWESTERLY INTO NEXT WEEK...AND LOOKS LIKE A SIGNIFICANT WARM UP IS ON THE WAY BEGINNING WEDNESDAY. KEPT TEMPS A LITTLE COOLER ON MONDAY AND TUESDAY AGAIN DUE TO EASTERLY FLOW NEAR THE SURFACE...WHICH WILL MAKE DAYTIME HEATING A LITTLE MORE DIFFICULT. GUESSING THAT GUIDANCE WILL TREND UPWARD ON TEMPS FOR WEDNESDAY AS IT COMES A LITTLE CLOSER...AND HAVE GONE ABOVE GUIDANCE FOR THAT DAY IN ATTEMPT TO FCST THE FCST. TSTM DEVELOPMENT NOT OUT OF THE QUESTION ANY NIGHT IN THE EXTENDED IN RIDGE RIDER PATTERN...BUT LOWERED GUIDANCE POPS CONSIDERABLY...ATTEMPTING TO NARROW DOWN THE THREAT WITH SCHC POPS ON MON AND TUES NIGHTS. 12Z RUN OF THE GFS IS PRETTY EXCITED ABOUT TUESDAY NIGHT...BUT WILL WAIT FOR A LITTLE BETTER TIME CONTINUITY BEFORE JUMPING ON THE BANDWAGON WITH HIGHER POPS. ALSO LOOKS PRETTY BREEZY WITH A GOOD GRADIENT THROUGH THE AREA ON TUES NIGHT AND WED...WHICH WILL AID IN RAISING THE TEMPS IN THE LATTER PORTION OF THE EXTENDED. /LAFLIN && .AVIATION... SOME PATCHY SHORT LIVED MVFR CLOUD COVER POSSIBLE THROUGH ABOUT 0Z TODAY...THEN VFR THROUGH TOMORROW AFTERNOON. STILL A SMALL THREAT FOR THUNDERSTORMS AROUND KSUX THROUGH ABOUT 0Z AS WELL. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08/LAFLIN
Hazardous weather outlook, Jul 14, 10:48 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1048 AM CDT WED JUL 14 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1048 AM CDT WED JUL 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS WILL MOVE ACROSS EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA LATE THIS MORNING INTO THE AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. BY MID AFTERNOON...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF A JACKSON MINNESOTA TO SIOUX CITY IOWA LINE. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH. BY 800 PM CDT...THE MAIN THREAT SHOULD BE SOUTH AND EAST OF THE AREA. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. EXCESSIVE TEMPERATURES... THE HEAT INDEX WILL BE IN THE 100 TO 105 DEGREE RANGE ALONG AND SOUTH OF A SIOUX CITY TO STORM LAKE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT OVER MAINLY NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.